Skip to main content

The all-associativity of octonions and its applications

Abstract

Using an elementary method, we give a new proof of the all-associativity of octonions. As some applications, the known Taylor theorem is improved, and a new definition and new properties of octonionic determinant are also obtained.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    Baez, J. C., The Octonions, Bull. Amer. Math. Soc., 39(2002), 145–205.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    Catalan, E. C., Note Surune Equation aux Differences Finies, J. Math. Pures Appl., 3(1838), 508–514.

    Google Scholar 

  3. [3]

    Larcombe, P. J., On the History of the Catalan Numbers: a First Record in China, Mathematics Today, 35:3(1999), 80–94.

    MathSciNet  Google Scholar 

  4. [4]

    Artin, E., Geometric Algebra, Interscience Publishers, New York, 1957; Reprinted by John Wiley & Sons, New York, 1988.

    MATH  Google Scholar 

  5. [5]

    Richard, D. S., Introduction to non-associative Algebras, Dover, New York, 1995.

    Google Scholar 

  6. [6]

    Li, X. M. and Peng, L. Z., Taylor Series and Orthogonality of the Octonion Analytic Functions, Acta Math. Sci., 21(2001), 323–330.

    MATH  MathSciNet  Google Scholar 

  7. [7]

    Li, X. M. and Yuan, H., The Determinant for Octonionic Matrix and its Properties, Acta Math. Sin.(Chinese series), 51:5(2008), 947–954.

    MATH  MathSciNet  Google Scholar 

  8. [8]

    Jacobson, N., Basic Algebra, W. H., Freeman and Company, New York, 1985.

    MATH  Google Scholar 

  9. [9]

    Peng, L. Z. and Yang, L., The Curl in 7-dimensional Space and its Applications, Approx. Theory Appl., 15(1999), 66–80.

    MATH  MathSciNet  Google Scholar 

  10. [10]

    Dentoni, P. and Sce, M., Funzioni Regolari Nell’algebra Di Cayley, Rend. Sem. Mat. Univ. Padova, 50(1973), 251–267.

    MathSciNet  Google Scholar 

  11. [11]

    Nono, K., On the Octonionic Linearization of Laplacian and Octonionic Function Theory, Bull. Fukuoka Univ. Ed. Part III, 37(1988), 1–15.

    MATH  MathSciNet  Google Scholar 

  12. [12]

    Li, X. M., Octonion Analysis, Ph D Thesis, Peking University, Beijing, 1998.

    Google Scholar 

  13. [13]

    Li, X. M. and Peng, L. Z., On Stein-Weiss Conjugate Harmonic Function and Octonion Analytic Function, Approx. Theory Appl., 16(2000), 28–36.

    MATH  MathSciNet  Google Scholar 

  14. [14]

    Li, X. M., Zhao, K. and Peng, L. Z., The Laurent Series on the Octonions, Adv. Appl. Clifford Algebras, 2(2001), 205–217.

    MathSciNet  Google Scholar 

  15. [15]

    Li, X. M. and Peng, L. Z., The Cauchy Integral Formulas on the Octonions, Bull. Belg. Math. Soc. Simon Stevin, 9(2002), 47–64.

    MATH  MathSciNet  Google Scholar 

  16. [16]

    Stein, E. M. and Weiss, G., On the Theory of Harmonic Functions of Several Variables, I. The Theory of H p Spaces, Acta Math., 103(1960), 26–62.

    Article  MathSciNet  Google Scholar 

  17. [17]

    Liao, J. Q. and Li, X. M., An Improvement of the Octonionic Taylor type Theorem, Acta Math. Sci., in press.

  18. [18]

    Liao, J. Q., Li, X.M. and Wang, J. X., Orthonormal Basis of the Octonionic Analytic Functions, J.Math. Anal. Appl., 366(2010), 335–344.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Xingmin Li.

Additional information

Supported in part by the Doctoral Station Grant of Chinese Education Committee (20050574002), P. R. China.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Liao, J., Wang, J. & Li, X. The all-associativity of octonions and its applications. Anal. Theory Appl. 26, 326–338 (2010). https://doi.org/10.1007/s10496-010-0326-2

Download citation

Key words

  • octonions
  • associativity
  • permutation
  • determinant

AMS (2010) subject classification

  • 42B35
  • 30G35
  • 17A35